UMEM Educational Pearls

Category: Vascular

Title: Nitroprusside-Friend or Foe?

Keywords: Nitroprusside (PubMed Search)

Posted: 3/30/2009 by Rob Rogers, MD (Updated: 10/14/2019)
Click here to contact Rob Rogers, MD

Nitroprusside-Friend or Foe?

Nitroprusside is a direct venous and arteriolar vasodilator and is very effective at lowering blood pressure. It has been used for the treatment of hypertensive emergencies for many years and most of are comfortable with using it.

The problems with the drug:

  • May cause precipitous drops in BP and lead to overshoot of BP target goals
  • The drug is inactivated by light so the infusion bag and tubing must be protected  from light
  • Frequently causes nausea, vomiting, and muscle twitching
  • Most importantly, cyanide (CN) is released from nitroprusside in a dose-dependent fashion and may cause clinical toxicity
  • Good alternatives exist: Fenoldopam as an example. Just as effective and without any of these side effects.

References

Marik PE, etc. Hypertensive crises: challenges and management. Chest 2007;131:1949-62